Mississippi, 2003Hail and Damaging Winds in Mississippi, July 13, 2003
July 13, 2003 · NWS MEG · 20 events in 12 counties and zones
11 hail, 8 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $443,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 13, 9:26 AM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 13, 9:26 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1026 AM CDT SUN JUL 13 2003
IR SAT PIX HAS BEEN SHOWING SOME DEBRIS CLDS OVR THE FA THIS
MORNING FROM THE TSTM COMPLEX FURTHER WEST ALONG THE OK/AR LINE.
THE SCTD TSTMS THAT WERE MOVING SEWD OVR NRN MS EARLIER HAVE
DISSIPATED. SFC ANALYSIS PLACED THE FNTL BNDRY ALONG THE NRN TIER
OF THE FA WITH AN AREA OF WEAK LO PRES OVR ERN AR. DO NOT EXPECT THE
BNDRY TO MOVE MUCH TODAY AND SHUD HELP TO FOCUS ANY TSTMS THAT
DEVELOP THIS AFTN. AREA 12Z SOUNDINGS INDICATE THE MOST UNSTABLE
AIRMASS TO BE ACROSS WRN AR...BUT ANYWHERE ALONG THE BNDRY FROM OK
TO TN WILL SOME TSTM ACTIVITY THIS AFTN. THE CURRENT FCST LOOKS GOOD
OVERALL..THE ONLY CHANGE IS ALTERING WIND DIRECTION FOR ALL ZNS.
.MEG...NONE.
Hazardous weather outlook, Jul 13, 2:33 AM CST, 8 hours 57 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-140900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
333 AM CDT SUN JUL 13 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
Event by event
11 hail, 8 thunderstorm wind, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Prentiss
- When
- July 13, 11:30 AM CST to 11:35 AM CST
- Where
- Prentiss County, 5 mi W of New Site
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.567, -88.500
Some trees were knocked down.
Hail, Prentiss
- When
- July 13, 12:00 PM CST to 12:05 PM CST
- Where
- Prentiss County, Burtons
- Measured
- 0.75 in hail
- Property damage
- $10
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.633, -88.333
Hail, Pontotoc
- When
- July 13, 12:00 PM CST to 12:05 PM CST
- Where
- Pontotoc County, Ecru
- Measured
- 1 in hail
- Property damage
- $100
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.350, -89.033
Hail, Itawamba
- When
- July 13, 12:00 PM CST to 12:05 PM CST
- Where
- Itawamba County, Kirkville
- Measured
- 1.75 in hail
- Property damage
- $750
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.450, -88.500
Hail, Tate
- When
- July 13, 12:50 PM CST to 12:55 PM CST
- Where
- Tate County, Barr
- Measured
- 1 in hail
- Property damage
- $100
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.617, -89.783
Hail, Tippah
- When
- July 13, 1:10 PM CST to 1:15 PM CST
- Where
- Tippah County, Dumas
- Measured
- 0.88 in hail
- Property damage
- $50
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.633, -88.833
Thunderstorm Wind, Lee
- When
- July 13, 1:12 PM CST to 1:20 PM CST
- Where
- Lee County, Mooreville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.267, -88.583
Some trees were knocked down.
Hail, Itawamba
- When
- July 13, 1:28 PM CST to 1:35 PM CST
- Where
- Itawamba County, Dorsey
- Measured
- 0.88 in hail
- Property damage
- $50
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.250, -88.350
Hail, Tippah
- When
- July 13, 1:30 PM CST to 1:35 PM CST
- Where
- Tippah County, Dumas
- Measured
- 0.88 in hail
- Property damage
- $50
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.633, -88.833
Hail, Lafayette
- When
- July 13, 3:20 PM CST to 3:25 PM CST
- Where
- Lafayette County, Oxford
- Measured
- 1 in hail
- Property damage
- $100
- Reported by
- POST OFFICE
- Coordinates
- 34.367, -89.517
Lightning, De Soto
- When
- July 13, 4:10 PM CST to 4:15 PM CST
- Where
- De Soto County, Olive Branch
- Property damage
- $1,000
- Reported by
- POST OFFICE
- Coordinates
- 34.875, -89.992 (the zone’s center; the record gives no point)
A house was damaged by a fire set by lightning.
Thunderstorm Wind, Yalobusha
- When
- July 13, 4:30 PM CST to 4:35 PM CST
- Where
- Yalobusha County, Coffeeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.967, -89.700
Several trees were blown down.
Thunderstorm Wind, Tallahatchie
- When
- July 13, 4:50 PM CST to 4:55 PM CST
- Where
- Tallahatchie County, Charleston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.000, -90.050
A few trees were knocked down.
Hail, Panola
- When
- July 13, 4:55 PM CST to 5:00 PM CST
- Where
- Panola County, Pope
- Measured
- 0.75 in hail
- Property damage
- $10
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.217, -89.950
Thunderstorm Wind, Yalobusha
- When
- July 13, 5:10 PM CST to 5:15 PM CST
- Where
- Yalobusha County, Coffeeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.967, -89.700
Some large tree limbs were knocked down.
Hail, De Soto
- When
- July 13, 5:25 PM CST to 5:35 PM CST
- Where
- De Soto County, Olive Branch
- Measured
- 0.88 in hail
- Property damage
- $60
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.967, -89.817
Thunderstorm Wind, Tunica
- When
- July 13, 6:13 PM CST to 6:20 PM CST
- Where
- Tunica County, 2 mi SE of Tunica
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $400,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.667, -90.367
Two homes suffered major damage. Between 15 and 20 other homes as well as two churches and three businesses had minor damage. Numerous power lines were blown down.
Thunderstorm Wind, Panola
- When
- July 13, 6:40 PM CST to 6:45 PM CST
- Where
- Panola County, 1 mi SW of Batesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.300, -89.967
Several trees were blown down.
Hail, Tallahatchie
- When
- July 13, 7:15 PM CST to 7:20 PM CST
- Where
- Tallahatchie County, 8 mi S of Charleston
- Measured
- 1 in hail
- Property damage
- $100
- Reported by
- POST OFFICE
- Coordinates
- 33.883, -90.050
Thunderstorm Wind, Tallahatchie
- When
- July 13, 7:15 PM CST to 7:20 PM CST
- Where
- Tallahatchie County, 8 mi S of Charleston
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- POST OFFICE
- Coordinates
- 33.883, -90.050
A roof was blown off a local business. Several trees were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Arkansas, July 13, 2003$50 million · 2.75 in hail · 13 events
- Flash Flooding and Hail in Georgia, July 13, 20035 injured · $632,000 · 1.75 in hail · 61 events
- Flood in Indiana, July 13 to 29, 2003$7.5 million · 1 event
- Flash Flooding and Hail in North Carolina, July 13, 2003$1.4 million · 50 kt wind · 9 events
- Tornado in North Dakota, July 13, 20031 injured · $250,000 · F1 · 1 event
- Tornado in South Carolina, July 13, 2003$200,000 · F1 · 1 event
- Tornado in South Carolina, July 13, 2003$200,000 · F1 · 1 event
- Hail in Michigan, July 13, 20031 injured · $280,000 · 1.75 in hail · 6 events
- Tornado and Hail in South Carolina, July 13, 2003$125,000 · F1 · 2 events
- Hail and Damaging Winds in Mississippi, July 13, 2003$188,000 · 58 kt wind · 12 events
- Hail in South Carolina, July 13, 2003$100,000 · 1.75 in hail · 1 event
- Tornado in South Carolina, July 13, 2003$25,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330323, 5330324, 5330325, 5330390, 5330326, 5330327, 5330328, 5330329, 5330330, 5330338, 5330391, 5330331, 5330332, 5330333, 5330334, 5330335, 5330336, 5330337, 5330339, 5330340.